Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Indianapolis, IN

August 24, 2004Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2004, 6:42 PM EST for Owen County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 6:42 PM EST (23:42 UTC)
Expired
Aug 24, 2004, 7:30 PM EST
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Owen County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 242342
SVRIND
INC119-250030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EST TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 730 PM EST

* AT 640 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPENCER...OR ABOUT 20 MILES
  NORTHWEST OF BLOOMINGTON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOSPORT AROUND 655 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3932 8701 3918 8681 3936 8665 3949 8675

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST TUE AUG 24 2004

.DISCUSSION...FORECAST FOCUS WILL AGAIN BE ON PRECIP CHANCES THROUGH
48 HOURS.

WILL USE A BLEND THIS AFTERNOON AS GFS STILL SEEMS TO BE WRANGLING
WITH FEEDBACK ISSUES AND THE ETA COULD USE SOME TWEEKING AS WELL.

AT 17Z WMFNT APPEARS TO BE SOMEWHERE BETWEEN KIND AND KLAF.  SOME
TSRA HAVE SPRUNG UP IN ILLINOIS AND ARE ON THEIR WAY TO WESTERN
INDIANA.  LATEST RUC SHOWS SOME SUBSIDENCE OVER CENTRAL INDIANA AND
H7 TEMPS REVEAL A SLIGHT CAP WHICH IS EVIDENT IN THE LACK OF
SIGNIFICANT CU DEVELOPMENT. RUC SHOWS SOME WEAKENING OF THE ALREADY
WEAK CAP WHICH WILL KEEP THE ILLINOIS STORMS ALIVE THROUGH PORTIONS
OF THE CWA.  HOWEVER LOSS OF SOLAR INSULATION WILL ARREST FURTHER
DEVELOPMENT LATER THIS EVENING.  BEST DYNAMICS FOR TONIGHT STAY TO
OUR WEST SO WILL GO WITH SCT THIS EVENING THEN DROP TO 20 OVERNIGHT.

FOR THE REMAINDER OF THE WEEK HIGH PRESSURE PARKED OVER THE EASTERN
SEABOARD WILL KEEP INDIANA IN WARM SOUTHERLY FLOW.  VARIOUS IMPULSES
WILL PASS THROUGH THE UPPER FLOW BASICALLY KEEPING A CHANCE OF
THUNDER ADNAUSEUM SINCE TIMING AND INTENSITY IS DIFFICULT TO PREDICT
FARTHER OUT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Aug 24, 5:53 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 AM EST TUE AUG 24 2004

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
553 AM EST TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR...ESPECIALLY THIS AFTERNOON AND
EARLY TONIGHT.  HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.  HOWEVER A FEW
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS LATER THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB

JEH

In the hours before

Local storm report, Aug 24, 5:57 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EST TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     10 SW CLAY CITY         39.17N 87.24W
08/24/2004                   CLAY               IN   AMATEUR RADIO

            3-4 TREES DOWN IN COALMONT ALONG STATE ROAD 159. LARGEST
            TREE 12 INCHES IN DIAMETER.

&&

RK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:12 PM ESTFlash Flood WarningINDSullivan3 hr
Aug 24, 5:43 PM ESTFlash Flood WarningINDClay3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.